Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 14, 2021Braxton County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 14, 2021, 8:46 PM EDT for Braxton County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 8:46 PM EDT (00:46 UTC)
Expired
Jun 14, 2021, 9:15 PM EDT
In force
29 min
Issued by
NWS Charleston, WV

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS81 KRLX 150046
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
846 PM EDT Mon Jun 14 2021

WVZ028-519-521-150115-
Northwest Webster-Northwest Nicholas-Braxton-
846 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHERN BRAXTON AND WEST CENTRAL WEBSTER COUNTIES...

At 846 PM EDT, a strong thunderstorm was located 7 miles west of
Gassaway, or 10 miles west of Sutton, moving east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Sutton, Gassaway, Birch River, Boggs, Little Birch, Frametown,
Wilsie, Servia, Centralia and Rosedale.

This includes the following highways...
 Interstate 79 between mile markers 45 and 67.
 Route 19 between mile markers 58 and 68.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3841 8064 3861 8097 3863 8098 3864 8100
      3874 8094 3869 8052
TIME...MOT...LOC 0046Z 289DEG 28KT 3866 8090 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 14, 8:17 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 14, 8:17 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
817 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A cold front crosses tonight. A weak upper level disturbance
crosses Tuesday. High pressure crosses Wednesday through
Thursday. A cold front crosses Saturday but may stall nearby.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 505 PM Monday...

Made some updates to increase PoPs along and ahead of an
approaching cold front this evening based on latest mesoscale
model guidance and current radar trends. Current mesoanalysis
reveals an axis of 1000-1500J/kg MLCAPE across portions of SE OH
and N WV collocated with 40-50KTs of deep layer shear. To our
north, storms have already fired along and ahead of an
approaching cold front. As the front continues to sink
south-southeast, will see a limited temporal window for some
strong to severe thunderstorms in this area prior to instability
fading with loss of heating this evening. The main threat with
these storms will be locally damaging wind gusts, but an
isolated instance of large hail cannot be ruled out. While
storms should be a little more progressive than in the
preceding days, recent rainfall has left portions of NE WV with
saturated soils requiring only 1 inch of rain in 1 hour for
small streams and creeks to come out of their banks. Isolated
instances of flash flooding will be possible with any more
persistent storms in this area this evening.

A severe thunderstorm watch has been issued for portions of N
and NE WV until 9 PM tonight.

As of 230 PM Monday...

An upper level trough exits east of the area tonight. An associated
cold front will push showers or storms, diminishing in intensity
after sunset, perhaps ending before midnight over the mountains.
Models parameters suggest abundant moisture in the column with PWATs
reaching 1.75 inches during the evening hours. Limited instability
with pockets of sfc CAPE reaching 1,800 J/Kg, and deep layered shear
of about 50 knots create an ideal environment for some isolated
storms to become severe, with damaging winds being the primary
threat.

Antecedent precipitation has saturated some area with 1 to 2.5
inches that fell yesterday. Additional rainfall over these area will
likely result in water issues especially across the north central
and northeast portions of our CWA where 3-hour FFG has dropped
to around 1 inch. These area will need to be monitored for
possible water problems this evening. Showers and storms will
taper off as the front exits to the east later overnight.

Tonight, low temperatures will be cooler than last night's generally
in the 50s, with some pockets reaching 60 degrees across the
lowlands. Highs for Tuesday will range from the upper 70s
lowlands, into the lower 60s highest elevations northeast
mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM Monday...

A cold front will move out of the area as an upper level
disturbance pushes eastward with any lingering shower and
thunderstorm activity moving out by late Tuesday night.

A nice break for some dry and sunny weather will then be in store as
surface high pressure moves in for Wednesday and Thursday. At the
upper levels, ridging builds into the west through the end of the
week. Wednesday and Thursday will be more on the mild side with
temperatures a few degrees below normal with the lowlands in the mid
to upper 70s and the higher elevations in the upper 50s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 244 PM Monday...

Much of the day Friday is expected to continue to be dry as
high pressure gradually moves out of the area. By later on
Friday, chances for showers and storms will ramp up once again
ahead of a cold front approaching the area for the weekend. This
front is expected to stall out over the area Sunday into
potentially Monday, keeping chances for precipitation possible
through the beginning of the next work week. Flow largely
flattens out at the upper levels and an upper low passes north
of the area bringing a shortwave trough through Saturday into
Sunday. Models generally agree on the pattern of this upper
level shortwave, however slightly differ on timing with the GFS
and ECMWF a bit quicker to bring the shortwave into the area
than the Canadian does.

Temperatures are expected to warm again for the long term
period and should hover closer to around normal.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM Monday...

A line of thunderstorms across our northern counties currently
affecting CKB will sink south this evening as a cold front
pushes through the region. These storms are expected to weaken
over the next couple hours with impacts possible at EKN, but
less likely at the terminals farther south. Heavy downpours may
briefly reduce visibilities to 1-3SM.

A cold front sweeping through the area overnight will bring in
slightly drier air and keep the winds from going calm in all but
the most protected valleys. Patchy valley fog is possible, but
would not expect the visibility to crash all the day down for
most locations given this.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Showers and storms may briefly reduce
visibility at EKN to 1-3SM. Fog coverage may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 06/15/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    M    M    H
EKN CONSISTENCY  H    H    H    M    M    M    M    H    L    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR in fog possible most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...ARJ/JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jun 14, 5:00 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
500 PM EDT Mon Jun 14 2021

WVZ009>011-019-020-030>032-039-040-525-526-152100-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Randolph-Southeast Randolph-
500 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated high water issues may also occur if multiple storms cross
over the same location, or if storms occur in an area where soils are
already saturated from previous rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-076-WVZ017-018-028-029-521>524-152100-
Morgan-Washington-Wirt-Calhoun-Braxton-Gilmer-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
500 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Tonight.

There is a risk for severe thunderstorms this evening into tonight.
Damaging winds are the primary threat, though large hail is also
possible.

Isolated high water issues may also occur if multiple storms cross
over the same location, or if storms occur in an area where soils
are already saturated from previous rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>016-
024>027-033-034-515>520-152100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
500 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 14, 6:54 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             SAINT MARYS             39.39N  81.21W
06/14/2021  M0.75 INCH       PLEASANTS          WV   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED, LASTED ABOUT 45 SECONDS.
            WINDS ESTIMATED AT 15 TO 20 MPH.

&&

EVENT NUMBER RLX2100765

JP
Local storm report, Jun 14, 7:31 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 E BRIDGEPORT          39.29N  80.23W
06/14/2021  M56 MPH          HARRISON           WV   ASOS

            56 MPH GUST REPORTED AT THE CLARKSBURG AIRPORT

&&

EVENT NUMBER RLX2100766

JP
Local storm report, Jun 14, 7:52 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     WEST UNION              39.30N  80.78W
06/14/2021                   DODDRIDGE          WV   EMERGENCY MNGR

            MULTIPLE REPORTS OF LINES DOWN IN WEST UNION. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX2100767

JP
Local storm report, Jun 14, 7:58 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     BRIDGEPORT              39.30N  80.25W
06/14/2021                   HARRISON           WV   911 CALL CENTER

            TREES DOWN ON WORTHINGTON DRIVE

&&

EVENT NUMBER RLX2100768

JP
Special weather statement, Jun 14, 8:20 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
820 PM EDT Mon Jun 14 2021

WVZ020-029>031-150045-
Doddridge-Harrison-Lewis-Gilmer-
820 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DODDRIDGE...
NORTHEASTERN GILMER...LEWIS AND SOUTHWESTERN HARRISON COUNTIES...

At 820 PM EDT, a strong thunderstorm was located 8 miles west of
Jackson Mill, or 8 miles west of Weston, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Weston, Stonewall Jackson, Jackson Mill, Jane Lew, Camden, Baldwin,
Sand Run, Avon, Leopold, Troy, Alum Bridge, Coxs Mills, Linn and
Horner.

This includes the following highways...
 Interstate 79 between mile markers 83 and 108.
 Route 33 between mile markers 1 and 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3912 8029 3884 8048 3886 8052 3886 8053
      3890 8061 3890 8062 3906 8089 3909 8085
      3908 8084 3910 8081 3911 8081 3922 8064
TIME...MOT...LOC 0020Z 288DEG 22KT 3906 8063

14
Special weather statement, Jun 14, 8:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
846 PM EDT Mon Jun 14 2021

WVZ028-519-521-150115-
Northwest Webster-Northwest Nicholas-Braxton-
846 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHERN BRAXTON AND WEST CENTRAL WEBSTER COUNTIES...

At 846 PM EDT, a strong thunderstorm was located 7 miles west of
Gassaway, or 10 miles west of Sutton, moving east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Sutton, Gassaway, Birch River, Boggs, Little Birch, Frametown,
Wilsie, Servia, Centralia and Rosedale.

This includes the following highways...
 Interstate 79 between mile markers 45 and 67.
 Route 19 between mile markers 58 and 68.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3841 8064 3861 8097 3863 8098 3864 8100
      3874 8094 3869 8052
TIME...MOT...LOC 0046Z 289DEG 28KT 3866 8090

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:16 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur29 min
Jun 14, 8:20 PM EDTSpecial Weather StatementRLXLewis25 min
Jun 14, 8:32 PM EDTFlash Flood WarningRLXDoddridge, Gilmer, Harrison, Lewis, Upshur3 hr
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur48 min
Jun 14, 9:17 PM EDTSpecial Weather StatementRLXWebster28 min
Jun 14, 9:19 PM EDTSpecial Weather StatementRLXClay26 min
Jun 14, 9:26 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster34 min
Jun 14, 9:54 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster19 min
Jun 14, 9:59 PM EDTAreal Flood WarningRLXBarbour, Randolph, Upshur3 hr
Jun 15, 1:14 AM EDTAreal Flood WarningRLXUpshur3 hr
Jun 15, 12:54 AM EDTSpecial Weather StatementRLXMorgan, Washington36 min
Jun 15, 12:58 AM EDTSpecial Weather StatementRLXDickenson17 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.